Also see http://www.hypericum.com.
Here's the question (on the herblist (see 8.1.1 below) in November 1994):
>As to Hypericum perforatum (St. John's Wort) causing photosensitivity in humans, I have been unable to find a single study that verifies this in vivo. Lots of research on the effects of hypericin on cattle and insects, but humans? This may be an example of assumptive jumping from mammalian lab results to humans. Anyone know a study that indicates photosensitivity in humans due to Hypericum?
The discussion can be found here: http://www.henriettesherbal.com/archives/best/1994/sjw-photosens.html
Two years after above was included in the FAQ:
In recent discussions on a high-quality herbal mailing list the conclusion was that yes, some very few people can have problems with photosensitivity and Hypericum; that it might manifest a tad more often with topical application of oil on skin which is exposed to sunlight; but that actually, in very sensitive people, it might be enough to just take sensible amounts of tincture internally for photosensitivity to appear (even without synergy with meds).
>>St John's Wort does in fact work like an MAO inhibitor and likewise causes the same dangerous side-effects.
>That's the wrong term. They're not "side effects"; they're food or drug interactions. But if SJW is an MAO-inhibitor then they're certainly "dangerous".
From smisch.tiac.net (Samson):
Yes, they would be if SJW really were a MAOI. But it's not. That was a theory that was floating around for a while without much support, and it has since been disproven.
- Thiede HM; Walper A: Inhibition of MAO and COMT by Hypericum extracts and hypericin. J Geriatr Psychiatry Neurol, 7 Suppl 1:1994 Oct, S54-6
- Bladt S; Wagner H: Inhibition of MAO by fractions and constituents of Hypericum extract. J Geriatr Psychiatry Neurol, 7 Suppl 1:1994 Oct, S57-9
"Using pure hypericin as well as in all ex vivo experiments, no relevant inhibiting effects could be shown. From the results it can be concluded that the clinically proven anti-depressive effect of Hypericum extract cannot be explained in terms of MAO inhibition."
Hypericin does show some MAO-inhibition in vitro at very high concentrations. At regular human doses, though, virtually nil.
On alt.folklore.herbs in Oct 97:
>>I gathered my own SJW when it was flowering, (snip)
(somebody else) replied:
>You don't know how strong a dose you are receiving in your homemade tincture. St. John's Wort keeps the serotonin in your brain from breaking down so rapidly. This is called a selective serotonin re-uptake inhibitor (SSRI) and the level of serotonin in your brain goes up. This may be good for people who have low levels of serotonin such as depressives but it is not good for people with normal serotonin levels. I would stick to the companies who standardize their dose for 0.3% hypericin and only take the recommended dose.
Then jmt.... (J. Mark Taylor) stepped in and replied to the recommendation to "stick to the companies who standardize their dose for 0.3% hypericin":
... I would ignore this advice. We don't buy carrots by beta-carotene content and we don't buy potatoes by carbohydrate ratings. Although neutraceutical interests may soon begin marketing things that way, they only take away from the fundamental nature of wholistic health.
Comment from Henriette:
This 'standardization' is just yet another marketing trick to me. Get suppliers you trust, know your tinctures, and don't fall for scams, not even 'scientifically proven' ones.
Pure hypericin -has- been shown to produce side effects in almost all laboratory tests, while side effects with the whole plant extract (Hypericum tincture, made solely with Hypericum flowering tops and alcohol) are exceedingly rare.
However, after the herb made it big in the US (in 1996? 1997 ?), tens of thousands of people have been taking it, daily, in larger or smaller quantities (they don't always remember or even know that more is not always better); as tinctures, "standardized extracts", capsules, and you-name-its. If -you- experience side effects, you're just one of the unhappy few "exceedingly rare" cases. If that's the case use your common sense and stop taking it.